Carfentanil, a powerful sedative normally used to tranquilize large animals such as horses and elephants, is the latest deadly opiate being sold on the streets and causing an increase in overdose deaths. In the past month, roughly 300 people in at least four states have died at the hands of the potent sedative. Ohio and Florida have so far seen the most cases of Carfentanil use, but it is still difficult to determine just how much this drug is being abused around the country because not many labs are equipped to test for it at the moment.
What is Carfentanil?
Carfentanil (also known as Wildnil or Carfentanyl) is a synthetic opioid that, according to the National Institute on Drug Abuse, is approximately 10,000 times stronger than morphine. It is also 100 times more potent than the more commonly known fentanyl, which has its own body count. This large animal tranquilizer is not approved for human use in any way, as very minimal amounts can be deadly. In fact, officers and health officials have to take precautions to avoid accidentally inhaling or even touching Carfentanil. When tending to overdose victims, they wear protective masks and gloves to avoid any sort of direct contact with the drug.
Most Carfentanil on U.S. streets appears to be originating from labs in China, where the synthetic drug can be manufactured inexpensively and shipped to online buyers. Carfentanil can be pressed into pills or mixed with heroin. The drug is added to heroin to increase the length and potency of its high, but because it is clear and odorless, users may not even know when it is present. In addition, it is still uncertain how often Carfentanil is being combined with heroin or other opioids. This makes street drugs all the more dangerous, as users may be thinking they are taking their usual dose of heroin while actually taking a much stronger dose of carfentanil that may lead to their death.
Effects of Carfentanil on the Body
Carfentanil produces effects of numbness like other opioids, but will also induce sedation because of its potency. Similar to opiates such as Fentanyl, Carfentanil can cause the following side effects:
- Clammy skin
- Constricted pupils
- Lightheadedness and lethargy
- Respiratory depression
- Heart failure
The human body can take hours to metabolize Carfentanil, allowing it to produce a longer-lasting high while making it difficult to reserve its effects after an overdose. Naloxone, an emergency antidote used to counteract opioid overdoses, has proven to be less effective with the extremely potent drug. In situations where one or two shots of Naloxone are usually enough to reverse a heroin overdose, Carfentanil calls for approximately six shots, and even that much will sometimes not be enough to stop the drug’s deadly effects.
Signs of Opioid Overdose
Opioid overdoses can be fatal and require urgent medical attention, so it is important to recognize them as soon as possible when they occur and take action by calling 911. A person who is suffering from an opioid overdose will likely experience some of the following symptoms:
- Pale, clammy face
- Limp body
- Blue or purple colored fingernails
- Gurgling or choking sounds
- Slowed or stopped breathing
- Loss of consciousness
- Inability to speak
Since Carfentanil is so much stronger, the signs of an opioid overdose may happen more quickly and be more severe.
The Ongoing Opioid Epidemic
These cases of Carfentanil overdoses are part of the growing opioid epidemic that has been impacting the United States for years. According to the Centers for Disease Control and Prevention (CDC), the number of opioid overdoses has quadrupled since 1999. There were more overdose deaths in 2014 than any other year on record, and three out of five involved an opioid.
Over half of the overdose deaths in 2014 were caused by prescription opioids such as Oxycodone, Methadone and Hydrocodone. However, in recent years, there has been a surge in synthetic opioid usage. Carfentanil is the latest synthetic opioid to trend in the United States, and has already started to contribute to the epidemic with the numerous overdoses it is causing. Law enforcement has started to crack down on the drug, moving forward with the first federal Carfentanil case in the country. Two dealers were indicted last week in Cincinnati after lab tests of drugs they sold out of their apartment came back positive for heroin, Fentanyl and Carfentanil.
Meanwhile, the opioid crisis is taking more and move lives. Street drugs like heroin are often laced unbeknownst to users, making them even more dangerous and increasing the risk of overdose. Recently, a photo surfaced of two unconscious adults who had overdosed in their car with a 4-year-old sitting in the backseat. They are just a few of the many victims affected by the ongoing epidemic. These opiates are extremely addictive, but recovery is possible with professional help.
If you or someone you know is struggling with an opioid addiction, find help today by calling us. Our admissions counselors are glad to answer any questions you may have 24 hours a day, 7 days a week.
Treatment for Prescription Drug Abuse